Washington DC [USA], Dec 30 (ANI): A study has recently found that taking a higher dose of Carfilzomib, which is used for treating cancer, can increase the risk of hypertension, heart failure, and heart attacks in multiple myeloma patients.
The proteasome inhibitor carfilzomib has taken on an increasing role in the treatment of multiple myeloma
The results showed that 18 per cent of multiple myeloma patients receiving Carfilzomib experienced cardiovascular adverse events (CVAE) such as hypertension, heart failure, heart attacks, or arrhythmia.
Lead author Adam J Waxman from the University of Pennsylvania said that like any cancer therapy, the concern with this approach was that it might have an effect on an otherwise healthy part of the body - in this case, the heart.
The team gathered data from 24 studies reported from 2007 through 2017, which included information on 2,594 MM patients.
The most common CVAEs were hypertension (12.2 per cent) and heart failure (4.1 per cent). Arrhythmias (2.4 per cent) and ischemic events (1.8 per cent) - in which there isn't enough blood flow to the heart leading to the death of heart muscle.
"Taken together, these findings argue that carfilzomib is responsible for an elevated risk, and anyone who is treating patients with this drug needs to be aware that this is a common event," Waxman stated.
The researchers noted that these findings were particularly important since there were already overlapping risk factors for both MM and cardiovascular disease, such as older age and obesity.
The research appeared in JAMA Oncology journal. (ANI)